Format

Send to

Choose Destination
Ann Neurol. 2000 Jul;48(1):60-4.

Visual impairment in children with epilepsy treated with vigabatrin.

Author information

1
Neuropediatric Unit, Shaare Zedek Medical Center, Jerusalem, Israel.

Abstract

Vigabatrin is an anti-epileptic drug particularly useful for drug-resistant partial seizures and infantile spasms. Recently, vigabatrin-induced visual field constriction (VFC) and abnormal ocular electrophysiological studies were reported. In this study, we assessed visual fields, visual evoked potentials (VEPs), and electroretinography (ERG) in children treated with vigabatrin. Twenty-four visually asymptomatic children underwent a clinical ophthalmological examination, perimetry when appropriate, and VEP and ERG. Thirteen patients had at least one abnormal study. VFC was seen in 11 of 17 patients who had perimetry; 5 of 15 patients who underwent VEP testing and 4 of 11 who underwent ERG testing had abnormal examinations. For the most part, abnormal VEPs and ERGs were found in children who also had VFC. There was a consistent trend for longer treatment periods to correlate with VFC, abnormal ERGs, and VEPs. In summary, over half of the children treated with vigabatrin demonstrated VFC or abnormal ocular electrophysiological studies. Perimetry seemed to be the most sensitive modality for identifying vigabatrin toxicity. Abnormal ERGs and VEPs were primarily seen in children with VFC and may be useful in monitoring children who are not appropriate candidates for perimetry. Although the incidence of vigabatrin-induced VFC is worrisome, in the context of intractable seizures or infantile spasms, therapeutic benefits must be weighed against risks.

PMID:
10894216
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center